I know it is all over the news!!!!
Governor Rick Scott is combating oxycodone abuse in Florida!
About 6 months ago, my spinal pain became immense and I sought the help of a pain management specialist. A real doctor, not the pain clinics they talk about in the articles. He put me on oxycodone for my Multiple Sclerosis pain. I thought to myself, well I have lived with this disease almost 19 years, I must need it.
Well, I quickly needed a milligram increase and went from 10 mg. to 15 mg., my mal-adsorption from the gastric bypass made it impossible to get relief from the drug, I thought. They drug test you to ensure that you are not taking other drugs, if so, they drop you like a hot potato and refuse you service. Problem was that my tests were showing that I wasn't taking the oxycodone, my body just wasn't adsorbing the drug due to the gastric bypass and low body mass. Keep in mind that I now weighed 118 pounds and was beginning to look emaciated. The drugs made me not want to eat. My appetite was gone and the pills made me nauseous, but by that point my physician had raised my milligram to 30. I was hooked and didn't know it. My personality changed, I dosed off and I wasn't living a real life. I was just hiding from the pain, anyway I could.
The Center for Substance Abuse Research describes it well:
There is a high risk of experiencing severe withdrawal symptoms if a patient discontinues oxycodone abruptly. Therefore therapy should be gradually discontinued rather than abruptly discontinued. People who use oxycodone in a hazardous or harmful fashion are at even higher risk of severe withdrawal symptoms as they tend to use higher than prescribed doses. The symptoms of oxycodone withdrawal are the same as for other opiate based painkillers and may include "anxiety, nausea, insomnia, muscle pain, muscle weakness, fevers, and other flu like symptoms."
Personally, I can tell you it is like hell! I thought I was losing my mind and I was sick as a dog.
The ER doctor was wonderful, he reassured me that I wasn't an addict, that this was just bad medicine. He wrote me a prescription for Lyrica for the leg pain, which was terrible, and a small prescription for Percocet. The best was the conversation we had, in which he told me that I may need a pain killer and that didn't mean I am an addict. I needed those words to be said.
I, like many others who have had weight loss surgery, have this fear of transfer addiction. I am being as honest about the situation as a precautionary tale. I could of easily continued taking the drugs instead of seeking alternative treatment, but fear took over. I have addiction issues all over my family tree and I didn't want to be another statistic within our family. I have family members who have chosen pills over family and I didn't want to end up like them. Obviously, my addiction to food was the reason for my choosing to have weight loss surgery, so I already have an addictive personality. I have battled codependency for years and now I needed to face the fact that I am afraid. What if I do need a pain killer? Does that make me an addict?
I am wrestling with a real issue that I know others have faced within our community. Alanon never covered this! I feel like I am on uncharted territory and don't want to make a miss step. I am doing my best to survive. I continue to work my 12 steps and take things one day at a time.